Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

Weakly null sequences in $ L_1$


Authors: William B. Johnson, Bernard Maurey and Gideon Schechtman
Journal: J. Amer. Math. Soc. 20 (2007), 25-36
MSC (2000): Primary 46B15, 46E30
DOI: https://doi.org/10.1090/S0894-0347-06-00548-0
Published electronically: September 19, 2006
MathSciNet review: 2257395
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a weakly null normalized sequence $ \{f_i\}_{i=1}^{\infty}$ in $ L_1$ so that for each $ \varepsilon>0$, the Haar basis is $ (1+\varepsilon)$-equivalent to a block basis of every subsequence of $ \{f_i\}_{i=1}^{\infty}$. In particular, the sequence $ \{f_i\}_{i=1}^{\infty}$ has no unconditionally basic subsequence. This answers a question raised by Bernard Maurey and H. P. Rosenthal in 1977. A similar example is given in an appropriate class of rearrangement invariant function spaces.


References [Enhancements On Off] (What's this?)

  • [GM] Gowers, W. T. and Maurey, B., The unconditional basic sequence problem. J. Amer. Math. Soc. 6 (1993), no. 4, 851-874.MR 1201238 (94k:46021)
  • [KP] Kadec, M. I. and Pe\lczynski, A., Bases, lacunary sequences and complemented subspaces in the spaces $ L_p$. Studia Math. 21 (1962), 161-176.MR 0152879 (27:2851)
  • [LeTa] Ledoux, M. and Talagrand, M., Probability in Banach spaces. Isoperimetry and processes. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 23. Springer-Verlag, Berlin, 1991.MR 1102015 (93c:60001)
  • [LT] Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces. II. Function spaces. Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], 97. Springer-Verlag, Berlin-New York, 1979.MR 0540367 (81c:46001)
  • [MR] Maurey, B. and Rosenthal, H. P., Normalized weakly null sequence with no unconditional subsequence. Studia Math. 61 (1977), no. 1, 77-98.MR 0438091 (55:11010)
  • [MS] Maurey, B. and Schechtman, G., Some remarks on symmetric basic sequences in $ L\sb{1}$. Compositio Math. 38 (1979), no. 1, 67-76. MR 0523264 (80c:46039)
  • [PS] Pe\lczynski, A. and Semadeni, Z., Spaces of continuous functions (III) (Spaces $ C(\Omega)$ for $ \Omega$ without perfect subsets). Studia Math. 18 (1959), 211-222.MR 0107806 (21:6528)
  • [R] Rosenthal, H. P., On subspaces of $ L^p$. Ann. of Math. 97 (1973), 344-373.MR 0312222 (47:784)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 46B15, 46E30

Retrieve articles in all journals with MSC (2000): 46B15, 46E30


Additional Information

William B. Johnson
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368
Email: johnson@math.tamu.edu

Bernard Maurey
Affiliation: Laboratoire d’Analyse et de Mathématiques Appliquées, UMR CNRS 8050, Université de Marne la Vallée, 77454 Champs-sur-Marne, France
Email: maurey@univ-mlv.fr

Gideon Schechtman
Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot, Israel
Email: gideon.schechtman@weizmann.ac.il

DOI: https://doi.org/10.1090/S0894-0347-06-00548-0
Keywords: $L_1$, Haar basis, unconditional basic sequence, weakly null.
Received by editor(s): June 8, 2004
Published electronically: September 19, 2006
Additional Notes: The first author was supported in part by NSF grant DMS-0200690 and NSF grant DMS-0503688, Texas Advanced Research Program 010366-0033-20013 and the U.S.-Israel Binational Science Foundation.
The last author was supported in part by the Israel Science Foundation and the U.S.-Israel Binational Science Foundation and was a participant in the NSF Workshop in Linear Analysis and Probability, Texas A&M University.
Article copyright: © Copyright 2006 by the authors

American Mathematical Society